Arizona, 2019

Flash Flooding in Arizona, September 26, 2019

September 26, 2019 · NWS PSR · 2 events in 1 county or zone

Scattered thunderstorms developed across the central deserts during the late afternoon and evening hours on September 26th. Some of the stronger storms produced locally heavy rain with peak rain rates in excess of one inch per hour.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Scattered thunderstorms developed across the central deserts during the late afternoon and evening hours on September 26th. Some of the stronger storms produced locally heavy rain with peak rain rates in excess of one inch per hour. The heavy rain led to some flash flooding north of Phoenix and near the town of New River. Shortly after 1900MST, a mesonet flood gauge near New River showed a rise of 2 feet in Skunk Creek; the rapid rise exceeded the alarm stage. At about the same time, the Daisy Mountain Fire and Rescue crew rescued a driver whose car had stalled in flood waters; the rescue took place about 5 miles southeast of New River. Fortunately there no injuries reported. A Flash Flood Warning was issued just minutes prior to the flash flooding reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 26, 6:28 PM MST, 2 minutes earlier.

Area forecast discussion, Sep 26, 6:28 PM MST, 2 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
628 PM MST Thu Sep 26 2019

.UPDATE...Updated Aviation Discussion

&&

.SYNOPSIS...
Shower and thunderstorm chances will continue across the area
into tonight, including over the greater Phoenix area as a strong
upper level disturbance slowly moves through the region. Heavy
rainfall and localized flooding will be the main hazards expected
today. This weather system will finally move east of the region
Friday with drying conditions expected this weekend and only
slight chances for rain across the higher terrain late in the
weekend. Temperatures will remain well below seasonal normals into
the first part of next week.

&&

DISCUSSION...
A well-defined upper low continues to slowly drift northward
across southern California this afternoon. Convection has
developed near the center of this feature, with deep-layer
propagation vectors resulting in nearly stationary storm motions
with enhanced potential for flash flooding across eastern
Riverside County. SPC objective mesoanalysis data show MLCAPE
values generally ranging from 500-1000 J/kg, with poor mid-level
lapse rates limiting more substantial destabilization. However,
this has been enough to support isolated to scattered thunderstorm
development into southwest and south-central Arizona. Most HREF
guidance suggests this activity will persist into the early
evening, with the loss of diurnal heating resulting in a downward
trend in thunderstorm activity this evening and overnight.
However, a few isolated showers and thunderstorms may still
persist, especially over south-central Arizona, into early Friday
morning. The Flash Flood Watch is still on track to expire at 5 PM
MST/PDT, but much of the Phoenix area eastward into southern Gila
County has been removed due to convective trends.

The upper low will transition to an open wave while weakening
overnight, and accelerate eastward across Arizona into Friday
afternoon. This could maintain at least some low-end precipitation
chances across southern Gila County on Friday, but dry advection from
west to east and subsidence in the wake of the shortwave trough should
result in a significant downtrend overall across the region.
Temperatures will also remain several degrees below normal and
will struggle to get out of the 90s.

Over the weekend, the weather pattern will start to transition to
a much drier and more settled one, as a very large upper level
trof begins to develop across the western CONUS. For the most
part, Arizona will be on the south or southeast periphery of the
large trof and under a drier southwest flow aloft. Over the
weekend, and mainly during the day Sunday, a disturbance moving
through the trof will act on some lingering low level moisture to
produce isolated showers and possibly a thunderstorms over the
higher terrain areas to the northeast of Phoenix. Convection is
not expected to develop over the greater Phoenix area however.
This disturbance moves away to the northeast later Sunday and as
we move into the first part of next week, flow becomes ever drier
for sunny days and clear nights. Given the presence of the large
trof we can expect high temperatures to remain below seasonal
normals throughout the 7 day forecast period, with highs in the
greater Phoenix area typically hovering in the lower 90s.

&&

.AVIATION...Updated at 0120Z

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Current scattered shower/isold TS activity across the area
continues to work its way north this evening with improvement
already in the southern half of the area. The latest high-res
guidance indicates that this activity will linger into the
evening and early period nighttime hours and then dissipate as
the upper low center supporting this activity moves northeast.
Expect the strong gusty thunderstorm winds very early in the
period with gusts up to 25-30kt to taper off to light to moderate
speeds by late evening and light and variable to light easterly
winds by later tonight. Periodic low cloud CIGS near 6-8kft will
also linger tonight and into Friday morning. There is a slight
chance of light shower development and BKN-OVC ~5Kft CIGS early
morning Friday as a final weak disturbance moves over the region
but the chances and confidence was too low to include in the TAFS
at this time. Expect decreasing clouds and a relatively early
switchover to westerly winds during the late morning or early
afternoon hours as drier air finally filters into the region.

Southeast California/Southwest Arizona including KIPL and KBLH:

As the upper level low to the southeast continues to ease out of
the region shower and thunderstorm activity is tapering off this
evening. As such, light and variable winds should prevail once
convection wanes. Skies will be to occasionally partly cloudy
with SCT-BKN low to high clouds from 8-12kft.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Sunday through Thursday:
Very low chances will exist for thunderstorms on Sunday north and
east of Phoenix, but otherwise much drier conditions are expected
into the middle of next week with temperatures below normal.
Daytime RH values will generally remain above 15% with good
overnight recovery. Winds will be somewhat stronger on Sunday but
will otherwise be fairly light and favor diurnal trends.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should be prepared to submit reports through Thursday.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Rogers/CB
AVIATION...Sawtelle
FIRE WEATHER...Rogers

In the hours before

Local storm report, Sep 26, 4:17 PM MST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
417 PM MST THU SEP 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     FLASH FLOOD      14 NNE EAST BLYTHE      33.81N 114.53W
09/26/2019                   RIVERSIDE          CA   TRAINED SPOTTER

            A TRAINED SPOTTER REPORTED FLASH FLOODING IN
            MULTIPLE SPOTS WITH WATER MOVING OVER US-95
            NEAR MILE MARKER 16, MAKING THE ROAD
            IMPASSABLE.

&&

SDB
Special weather statement, Sep 26, 4:32 PM MST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
432 PM MST Thu Sep 26 2019

AZZ538-540-270015-
Buckeye/Avondale AZ-Tonopah Desert AZ-
432 PM MST Thu Sep 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 515 PM
MST...

At 432 PM MST, Doppler radar was tracking a strong thunderstorm near
Palo Verde, or near Buckeye, moving north at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Buckeye, Palo Verde, Hassayampa and Arlington.

This includes the following highways...
AZ Interstate 10 between mile markers 104 and 118.
AZ Route 85 between mile markers 147 and 154.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3332 11257 3331 11274 3355 11280 3357 11251
      3356 11250
TIME...MOT...LOC 2332Z 178DEG 12KT 3339 11266

Hernandez
Special weather statement, Sep 26, 4:34 PM MST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
434 PM MST Thu Sep 26 2019

AZZ540-550-553-554-559-270015-
South Mountain/Ahwatukee AZ-Sonoran Desert Natl Monument AZ-
Buckeye/Avondale AZ-Northwest Pinal County AZ-West Pinal County AZ-
434 PM MST Thu Sep 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
515 PM MST/515 PM PDT/...

At 434 PM MST/434 PM PDT/, Doppler radar was tracking a strong
thunderstorm 9 miles northwest of Estrella Sailport, or 16 miles
south of Avondale, moving north at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Avondale, Goodyear, Phoenix International Raceway, Estrella Mountain
Park, Estrella Mountain Ranch, Rainbow Valley and Komatke.

LAT...LON 3337 11211 3310 11215 3309 11234 3336 11246
      3339 11212
TIME...MOT...LOC 2334Z 178DEG 12KT 3319 11226

Hernandez
Special weather statement, Sep 26, 5:14 PM MST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
514 PM MST Thu Sep 26 2019

AZZ540-543-544-550-270100-
South Mountain/Ahwatukee AZ-Buckeye/Avondale AZ-Central Phoenix AZ-
North Phoenix/Glendale AZ-
514 PM MST Thu Sep 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
600 PM MST...

At 514 PM MST, Doppler radar was tracking a strong thunderstorm near
Phoenix International Raceway, or near Tolleson, moving north at 15
mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Phoenix, Glendale, Avondale, Goodyear, Tolleson, Laveen, Cashion,
Litchfield Park, Glendale Sports Complex, Arizona State Fairgrounds,
Phoenix International Raceway, Camelback Ranch, Estrella Mountain
Park and Komatke.

This includes the following highways...
AZ Interstate 10 between mile markers 126 and 144.
AZ Interstate 17 between mile markers 198 and 205.
US Highway 60 between mile markers 156 and 160.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3354 11206 3330 11212 3329 11236 3352 11243
TIME...MOT...LOC 0014Z 181DEG 12KT 3336 11225

Hernandez
Special weather statement, Sep 26, 5:33 PM MST, 57 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
533 PM MST Thu Sep 26 2019

AZZ537-540-542>544-270115-
Buckeye/Avondale AZ-Central Phoenix AZ-Northwest Valley AZ-
Deer Valley AZ-North Phoenix/Glendale AZ-
533 PM MST Thu Sep 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 615 PM
MST...

At 533 PM MST, Doppler radar was tracking a strong thunderstorm over
Glendale, moving north at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Phoenix, Glendale, Peoria, Surprise, Avondale, El Mirage, Tolleson,
Youngtown, Sun City West, Sun City, Glendale Sports Complex, Deer
Valley Airport, North Mountain Park, Downtown Peoria, Arrowhead Mall,
Downtown Glendale, Metro Center and Camelback Ranch.

This includes the following highways...
AZ Interstate 10 between mile markers 133 and 143.
AZ Interstate 17 between mile markers 201 and 219.
AZ Route 51 near mile marker 15.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3346 11211 3346 11230 3367 11237 3376 11218
      3369 11198
TIME...MOT...LOC 0033Z 181DEG 7KT 3352 11218

Hernandez
Special weather statement, Sep 26, 6:07 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
607 PM MST Thu Sep 26 2019

AZZ541-542-545-270200-
New River Mesa AZ-Cave Creek/New River AZ-Deer Valley AZ-
607 PM MST Thu Sep 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 700 PM
MST...

At 607 PM MST, Doppler radar was tracking a strong thunderstorm near
Cave Creek, or 9 miles southeast of New River, moving north at 5 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Scottsdale, New River, Cave Creek, Carefree, Anthem and Seven
Springs.

This includes the following highways...
AZ Interstate 17 between mile markers 220 and 236.
AZ Route 74 between mile markers 29 and 30.
AZ Route 303 between mile markers 137 and 139.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3368 11199 3375 11218 3396 11217 3400 11200
      3396 11179
TIME...MOT...LOC 0107Z 183DEG 6KT 3379 11205

Hernandez

The radar

The Phoenix radar (KIWA), 74 km away, was scanning. The volume nearest the first event began at 01:30 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Maricopa

When
September 26, 6:30 PM MST to 10:20 PM MST
Where
Maricopa County, 5.5 mi W of Carefree to 7.01 mi S of New River
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
33.889, -112.025

Scattered thunderstorms developed across the central deserts, including areas to the north of Phoenix, during late afternoon and early evening hours on September 26th. A few of the stronger storms produced intense rain with peak rain rates in excess of 2 inches per hour. As an example, at 1902MST the Fig Springs gauge northeast of New River measured 1.06 inches within 30 minutes. The heavy rain resulted in an episode of flash flooding 3 miles east of New River. At 1906MST the Maricopa County Skunk Creek stream gauge reported a rise of 2 feet which exceeded the alarm stage. A Flash Flood Warning was issued for the area only a few minutes prior to the gauge report. Fortunately there were no reports of any accidents in the area due to the flash flooding.

Flash Flood, Maricopa

When
September 26, 6:30 PM MST to 10:20 PM MST
Where
Maricopa County, 5.86 mi ESE of New River to 5.22 mi SE of New River
Cause
Heavy Rain
Property damage
$30,000
Reported by
Fire Department/Rescue
Coordinates
33.876, -112.043

Scattered thunderstorms developed across the central deserts, including areas to the north of Phoenix, during late afternoon and early evening hours on September 26th. A few of the stronger storms generated intense rainfall with peak rain rates in excess of 2 inches per hour. For example, at 1902MST the Fig Springs gauge northeast of New River measured 1.06 inches of rain within 30 minutes. The heavy rain led to an episode of flash flooding about 5 miles southeast of New River. At 1910MST the Daisy Mountain Fire and Medical crew rescued a driver whose car stalled in flood waters at the intersection of 10th Street and Circle Mountain Road. Fortunately no injuries were reported. A Flash Flood Warning was issued for the area just minutes before the flash flooding was reported.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2019Every state in 2019This day in weather historyWarnings in Arizona, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853047, 853051.